New Mexico, 2018

High Wind in New Mexico, April 8, 2018

April 8, 2018 · NWS MAF · 1 event in 1 county or zone

Strong mid level winds mixed to the surface and resulted in high winds across the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds mixed to the surface and resulted in high winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 11:52 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 8, 11:52 AM MST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
152 PM CDT Sun Apr 8 2018

.DISCUSSION...

West to northwest flow aloft will prevail through Tuesday as an
upper level trough moves east across the northern United States.
This will allow a couple of mainly dry cold fronts to move
through the forecast area, one tonight and a reinforcement Monday
night. The main effect will be to knock temperatures back to near
normal values through Tuesday.

Beyond Tuesday a strong Pacific storm system is expected to move
slowly across the northern rockies and northern plains Wednesday
and Thursday. Another surface lee low pressure system/dry line
with low level thermal ridging and windy downslope flow will
allow temperatures to soar to much above normal values these days.
Isolated thunderstorm chances can not be completely ruled out
Thursday evening across portions of the lower Trans Pecos ahead of
the dryline but will not mention for now given that the upper
trough is expected to pass well north of the forecast area.

Windy to very windy and dry conditions are expected behind this
system next Friday through Sunday. Temperatures are expected to
be knocked back to near normal values as well.

&&

.FIRE WEATHER...
Minimum RHs this afternoon will dip to 9-15% over all but the
extreme eastern portions of the forecast area.  The strongest mid
level winds will reside over locations roughly along and north of
Interstate 10 though, so the RFW looks good and will continue until
09/02Z.  Conditions will improve slowly this evening with good
recovery overnight over all but the Guadalupe and Davis Mountains,
Van horn area, Presidio Valley and Big Bend region.  However, there
will be an abrupt wind shift to the north/northeast behind a cold
front overnight.

Fire weather concerns will not be quite as great Monday and Tuesday
as temperatures will be near normal most locations, and wind speeds
will not be overly strong, except on Tuesday in the Guadalupes.
Critical fire weather conditions are not expected though.  Fire
weather concerns will ramp up Wednesday as temperatures jump to
around 10 degrees above normal, but especially over SE NM.  On
Thursday, winds will increase while temperatures jump 15-20 degrees
above normal.  It will be a little cooler Friday, but windier than
Thursday, and critical conditions are still anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     45  75  47  75 /  10   0   0   0
Carlsbad                       49  80  49  76 /   0   0   0   0
Dryden                         55  83  57  78 /   0   0  30  10
Fort Stockton                  51  80  52  77 /   0   0  20  10
Guadalupe Pass                 53  75  47  72 /   0   0  10   0
Hobbs                          42  76  45  73 /   0   0   0   0
Marfa                          49  79  45  74 /   0   0  10  10
Midland Intl Airport           48  78  48  76 /   0   0   0   0
Odessa                         48  78  48  76 /   0   0   0   0
Wink                           49  81  50  78 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Andrews-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Gaines-Guadalupe Mountains-Loving-Marfa Plateau-Martin-
     Midland-Pecos-Reeves County and Upper Trans Pecos-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains.

&&

67/12
Hazardous weather outlook, Apr 8, 12:00 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Sun Apr 8 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-091900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Sun Apr 8 2018 /100 PM MDT Sun Apr 8 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Critical fire weather conditions will continue until this evening,
therefore a Red Flag Warning remains in effect for locations along
and west of a Lamesa to Sheffield line.

A High Wind Warning remains in effect for the Guadalupe Mountains
until 800 pm MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An extended period of critical fire weather will be possible
Wednesday through Friday, due in part to the possibility of very
strong winds Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 8, 9:56 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1156 AM CDT SUN APR 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
04/08/2018  M64 MPH          CULBERSON          TX   MESONET

&&

ADUVAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 8, 1:00 PM MST to 6:00 PM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741174.